One study concluded that the drug may be an IBD trigger in certain patients. A 2009 review of the literature found that there was not enough evidence to either prove or disprove a link between the drug and the development of IBD. A 2010 case-control study showed that Accutane is associated with a very small risk of developing ulcerative colitis, but no connection to Crohn's disease was found. The authors of this study indicate that the risk of ulcerative colitis may be associated with higher dosages of Accutane. A third study concluded that people who took Accutane were neither more or less likely to develop IBD than anyone else, but did acknowledge that there are anecdotal reports of an IBD-Accutane connection.
Antibiotics and IBD
Yet another 2010 study showed that certain antibiotics that are frequently prescribed for treating severe acne may be associated with the development of IBD. These antibiotics are often taken long-term, and if they fail to control the acne, Accutane is often the next choice in therapy. The authors of the study speculate that the long-term antibiotic use may actually be an IBD trigger, and that it's still somewhat unclear how Accutane may fit into the mix.
A Connection Between Acne And IBD?
A review done in 2011 speculated that there could actually be a connection between acne and IBD. Severe acne and IBD are both inflammatory conditions, and both are often diagnosed in adolescents and young adults. The authors went on to point out that if a young person is under the regular care of a physician, other conditions (such as IBD) may be identified.
Evidence Is Not Conclusive
All these studies show that there is evidence to support both the claim that Accutane does cause IBD and the claim that Accutane does not cause IBD. This is not much help to anyone who is considering Accutane therapy, or to those who have used Accutane in the past, but often this is the way medical research works. It could take years for a general consensus to emerge in the medical literature. The court system is a different story, and the lawsuits could result in a judgment on either side of the issue.
After reviewing this evidence, one may wonder if the research is going down the wrong path: is there actually a relationship between IBD and acne? Perhaps in some of these cases, the IBD was already present, but it was not diagnosed until after treatment with Accutane. There is currently no evidence either for or against this hypothesis. However it should be noted that steroids (notably prednisone), one of the more common treatments for IBD, can result in severe acne.
Points To Consider About Acne Treatment
If you are considering using Accutane, or if you have used this drug in the past and are concerned about IBD, you should discuss your risk with your dermatologist. Keep in mind that if there is a risk of developing IBD after taking Accutane, it is still a very uncommon occurrence. One case-control study done in 2011 suggests that those considering taking Accutane be made aware of the small risk of developing ulcerative colitis.
For people who already have IBD, especially ulcerative colitis, and who are seeking treatment for severe acne, first-line therapy is often with topical agents. If topical treatment is ineffective, antibiotics and antimicrobials may be used.
Accutane Patient Information. Roche. 2 Sept 2010.
Alikhan A, Henderson GP, Becker L, Sciallis GF. "Acne treatment and inflammatory bowel disease: what is the evidence?." J Am Acad Dermatol 2011 Sep;65:650-654. Epub 2011 Jun 24. 13 Feb 2012.
Bernstein CN, Nugent Z, Longobardi T, Blanchard JF. "Isotretinoin is not associated with inflammatory bowel disease: a population-based case-control study." Am J Gastroenterol Nov 2009;104 :2774-2778. Epub 2009 Jul 21. 13 Feb 2012.
Crockett SD, Gulati A, Sandler RS, Kappelman MD. "A Causal Association Between Isotretinoin and Inflammatory Bowel Disease Has Yet to Be Established." Am J Gastroenterol Oct 2009;104: 2387-2393. 13 Feb 2012.
Crockett SD, Porter CQ, Martin CF, Sandler RS, Kappelman MD. "Isotretinoin Use and the Risk of Inflammatory Bowel Disease: A Case–Control Study." Am J Gastroenterol Online 30 March 2010. 13 Feb 2012.
Margolis DJ, Fanelli M, Hoffstad O, Lewis JD. "Potential Association Between the Oral Tetracycline Class of Antimicrobials Used to Treat Acne and Inflammatory Bowel Disease." 10 Aug 2010 doi:10.1038. 13 Feb 2012.
Reddy D, Siegel CA, Sands BE, Kane S. "Possible Association Between Isotretinoin and Inflammatory Bowel Disease." Am J Gastroenterol 2006;101: 1569–1573. 13 Feb 2012.
Thakrar BT, Robinson NJ. "Isotretinoin use and the risk of inflammatory bowel disease." Am J Gastroenterol 2011 May;106:1000-1002; author reply 1002-3. 13 Feb 2012.